Ask an expert
Question

12 Oct 2011

Hair dye
I have been using hair dye on my moustache and hair for some time now but recently I''ve noticed that sores have developed on my upper lip after the use of the dye. After stopping the use of the dye, dark marks have appeared once the sores have healed.
Please could you suggest something to remove these dark marks and what dye can be used.

Thanks
SM
Answer 332 views
Expert
Anti-ageing expert
anti-ageing expert

01 Jan 0001

Hi SM, thank you for the question.

Following from your description it seems that you have developed an allergic type reaction to the dye you are using and this has resulted in a post inflammatory hyperpigmentation (PIH). Your best advice would be to consult a dermatologist or an aesthetic medical practitioner who can examine the skin and highlight the best treatment options. Similarly your hair dresser can direct you in an alternative hair dye for the future.

There are a number of options to treat the pigmentory changes that have taken place:
Over the Counter Topical products: that will be needed to be applied daily (typically morning and evening) and one can choose the depigmenting ranges from NeoStrata, Environ, Nimue, IS Clinical, Skin Medica, etc. (too many to list them all but the dermatologist you see can guide you).
Prescription Topicals: this will most probably entail the use of hydroquinone (4% or higher)
Technology based Treatments: fractional skin resurfacing
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9433 votes
No
68% - 19971 votes
Vote